Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 387, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2001, 8:21 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 17, 2001, 8:21 PM CDT (01:21 UTC)
- Expired
- Sep 17, 2001, 8:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Edwards County, KS, Pawnee County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 106 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
827
WUUS53 KDDC 180121
SVRDDC
KSC047-145-180145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT MON SEP 17 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS
EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 845 PM CDT
* AT 821 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM LARNED TO 5 MILES
NORTHEAST OF FELLSBURG TO 7 MILES SOUTHWEST OF CENTERVIEW...MOVING
EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED
BELPRE AT 830 PM CDT
TROUSDALE AT 845 PM CDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
HAIL THE SIZE OF NICKELS,
DAMAGING WIND GREATER THAN 60 MILES AN HOUR,
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,
FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
LAT...LON 3833 9912 3795 9916 3774 9945 3774 9921
3775 9901 3834 9904
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:11 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Sep 17, 2:11 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 211 PM CDT MON SEP 17 2001 LEAD WAVE WAS MOVING INTO WESTERN KANSAS THIS AFTERNOON AND WAS ALREADY AIDING IN THUNDERSTORM DEVELOPMENT. WITH PLENTY OF MOISTURE IN PLACE AND STRONG BAROCLINIC ZONE...WE EXPECT THIS CONVECTION TO DEVELOP INTO A MCS AND TRACK ACROSS THE CWA TONIGHT. OUR NORTHERN COUNTIES HAVE HAD A LOT OF RAIN LATELY AND 6-HR FLASH FLOOD GUIDANCE VALUES ARE ONLY AROUND 2 INCHES. SOME AREAS MAY VERY WELL RECEIVE 2 TO 4 INCHES OF RAIN. THE LOCATION OF THE HEAVIEST RAIN WILL DEPEND ON THE EXACT LOCATION OF THE FRONTAL BOUNDARY. WE WILL ISSUE A FLASH FLOOD WATCH FOR LANE, NESS, TREGO, ELLIS, PAWNEE AND RUSH COUNTIES. WE WILL HAVE THE HIGHEST POPS IN THE NORTHEAST AND EASTERN COUNTIES TONIGHT(100%), AND LOWEST IN THE SOUTHWEST CORNER(60%). AFTER TONIGHT ONLY SOME WRAPAROUND SHOWERS ACROSS CENTRAL KANSAS CAN BE EXPECTED. WE WILL CARRY 50% POPS FOR HYS TOMORROW WITH ONLY 30% FOR DDC AND GCK AND 20% FOR LBL AND EHA. TEMPERATURES SHOULDNT GET OUT OF THE 60S IN CENTRAL KANSAS TUESDAY, WITH NEAR 70 SOUTHWEST AND MID 70S SOUTHEAST. SOME CLEARING IS LIKELY TUESDAY EVENING AND THIS WILL HELP TEMPS FALL TO THE LOW 50S NW AND UPPER 50S SE. THE COOLDOWN WILL BE VERY BRIEF AS ZONAL FLOW GETS RE-ESTABLISHED BY WEDNESDAY. 12Z UKMET/ETA SHOW 19-21 DEG C 850 TEMPS BY WEDNESDAY AFTERNOON, WHILE THE AVN ONLY HAS ONLY +17C AT DDC. OF COURSE THE AVN OFTEN HAS A COOL BIAS IN THE BOUNDARY LAYER. THIS CAN BE SEEN BY LOOKING AT ITS AFTERNOON FCST SOUNDINGS ON CLEAR DAYS. THUS TEMPERATURES SHOULD REBOUND INTO THE UPPER 70S EAST AND LOW 80S EXTREME WEST ON WEDNESDAY. EXTENDED DISCUSSION... THE LATEST AVN/ECMWF/MRF ARE IN GOOD AGREEMENT THROUGH AROUND 23/00Z. UKMET STARTS OUT SIMILAR, BUT SEEMS TO BRING IN NEXT SHORT WAVE TOO QUICKLY ONTO NORTHWEST COAST. LOOKING AT THE NCEP MODEL ENSEMBLE 500MB MEAN, THE MRF IS IN EXCELLENT AGREEMENT WITH 11 OTHER ENSEMBLE MEMBERS, OUT TO 24/00Z. THEN, THE MRF GETS SIGNIFICANTLY OUT OF PHASE WITH THE ENSEMBLE AVERAGE. PLAN TO STAY CLOSE TO MRF/AVN MODELS THROUGH SATURDAY, WITH RESPECT TO GUIDANCE IN FORM OF FAN/FMR PRODUCTS. WITH THIS IN MIND, AN UPPER WAVE SHOULD CROSS THE CWA LATE FRIDAY AND INTO SATURDAY, WITH STRONGEST ENERGY STAYING TO OUR NORTH. ASSOCIATED SURFACE FRONT WILL LIKELY PRECEDE UPPER SHORT WAVE BY 6-12 HOURS, WHICH WILL GIVE ANY CONVECTION THAT DOES BEGIN A BOUNDARY TO FOCUS ON. BUMPED HIGH TEMPS UP A NOTCH FROM PREVIOUS FORECAST ON THURSDAY, THINKING WARM AIR ADVECTION WILL BE IN PLACE AHEAD OF NEXT APPROACHING SYSTEM. FOR SUNDAY AND MONDAY PERIODS, WILL LUMP TOGETHER FOR POST-FRONTAL CONDITIONS OF FEW CLOUDS AND SLOWLY MODERATING TEMPERATURES. FOR MORE EXTENSIVE DISCUSSION OF THE EXTENDED FORECAST FOR WEEK TWO, VISIT CRH.NOAA.GOV/DDC/WX/2WEEK.TXT PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 063/072 057/078 831 GCK 058/070 053/079 731 EHA 059/072 053/082 621 LBL 062/072 055/082 621 HYS 062/066 055/075 +51 P28 068/076 061/076 942 .DDC...FLASH FLOOD WATCH TONIGHT KSZ030-031-44>46-65. FINCH/BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 67 min |
| Sep 17, 7:20 PM CDT | Flash Flood Warning | DDC | Ellis | 6 hr |
| Sep 17, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 54 min |
| Sep 17, 7:44 PM CDT | Flash Flood Warning | DDC | Pawnee | 6 hr |
| Sep 17, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 43 min |
| Sep 17, 8:14 PM CDT | Flash Flood Warning | DDC | Trego | 4 hr |
| Sep 17, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 43 min |
| Sep 17, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 58 min |
| Sep 17, 10:46 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.